Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 48, NWS Green Bay, WI

June 23, 2017

NWS Green Bay, WI issued this small craft advisory at Jun 23, 2017, 4:05 AM CDT. It took effect at Jun 23, 2017, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 4:05 AM CDT (09:05 UTC)
In effect from
Jun 23, 2017, 1:00 PM CDT
Expired
Jun 23, 2017, 8:00 PM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

412 
WHUS73 KGRB 230905
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
405 AM CDT FRI JUN 23 2017

...GUSTY WEST WINDS MAY BE A HAZARD TO SMALL CRAFT...

.GUSTY WEST WINDS BEHIND A COLD FRONT MAY PRODUCE CONDITIONS 
HAZARDOUS TO SMALL CRAFT THIS AFTERNOON THROUGH EARLY EVENING 
SOUTH OF STURGEON BAY. 

LMZ542-543-231715-
/O.NEW.KGRB.SC.Y.0048.170623T1800Z-170624T0100Z/
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
405 AM CDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. 

* WINDS...WEST INCREASING TO 10 TO 20 KNOTS WITH GUSTS TO 25
  KNOTS. 

* WAVES...1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
289 
WHUS73 KGRB 231544
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1044 AM CDT FRI JUN 23 2017

...GUSTY WEST WINDS MAY BE A HAZARD TO SMALL CRAFT...

.GUSTY WEST WINDS BEHIND A COLD FRONT MAY PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT THIS AFTERNOON THROUGH EARLY EVENING
SOUTH OF STURGEON BAY.

LMZ542-543-232345-
/O.CON.KGRB.SC.Y.0048.170623T1800Z-170624T0100Z/
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1044 AM CDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WINDS...WEST INCREASING TO 10 TO 20 KNOTS WITH GUSTS TO 25
  KNOTS EARLY THIS AFTERNOON. 
 
* WAVES...1 TO 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
793 
WHUS73 KGRB 232017
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
317 PM CDT FRI JUN 23 2017

...GUSTY WEST WINDS MAY BE A HAZARD TO SMALL CRAFT...

.GUSTY WEST WINDS BEHIND A COLD FRONT MAY PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT THIS AFTERNOON THROUGH EARLY EVENING
SOUTH OF STURGEON BAY.

LMZ542-543-240100-
/O.CON.KGRB.SC.Y.0048.000000T0000Z-170624T0100Z/
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
317 PM CDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WINDS...WEST INCREASING TO 10 TO 20 KNOTS WITH GUSTS TO 25 
  KNOTS EARLY THIS AFTERNOON. 

* WAVES...1 TO 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jun 23, 4:01 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 23, 4:01 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
401 AM CDT Fri Jun 23 2017

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 400 AM CDT Fri Jun 23 2017

the cold front had just about exited the forecast area at 09z
and the rain should end by daybreak. Cooler and drier air will
work it's way into Wisconsin today, though there could be scattered
showers in the afternoon hours over central and northcentral
Wisconsin. Highs will be close to normal for this time of year.

SKies should start the evening our clear, but some clouds will
increase overnight as an upper low approaches from North Dakota.
With dewpoints in the upper 40s to low 50s, low temperatures
should be a few degrees below normal.

Saturday will be breezy and cool, with showers and thunderstorms -
especially in the afternoon. The approaching upper low will be
accompanied by 500 mb temperatures of -20 to -25 C by evening
creating an unstable atmosphere that could support thunderstorms
with gusty winds, small hail and perhaps some cold air funnels.

.LONG TERM...Saturday Night Through Thursday
Issued at 400 AM CDT Fri Jun 23 2017

An amplified mean flow to persist into early next week, consisting
of an upper ridge over the western CONUs and an upper trough over
the eastern CONUS. The flow will then flatten toward the middle of
next week as the eastern trough shifts into the Atlantic and the
weakening upper ridge gets shoved eastward across the central
CONUS, being replaced out west by another upper trough. Models are
having issues with the movement/strength of this new upper trough
which places uncertainty into the forecast for next Wednesday/
Thursday. Bottom line is that the unsettled weather/cool
conditions will continue Sunday/Monday, then a warmer/perhaps more
unsettled pattern for mid-week.

A vigorous little shortwave trough is forecast to push across the
eastern half of WI Saturday evening, before shifting into Lower MI
later Saturday night. Even though instability will weaken with the
loss of daytime heating, there is decent mid-level forcing so
anticipate showers/few thunderstorms to carry over through
Saturday evening and mostly come to an end overnight. Despite
plenty of cloud cover, the air mass aloft is quite cool by late
June standards (8H temperatures at +2C to +4C range), so min
temperatures will still get down into the middle 40s north-central
WI, lower 50s east-central WI. The next shortwave trough is
expected to drop southeast into the western Great Lakes region on
Sunday and bring yet another chance for showers/afternoon storms
to northeast WI. While this trough is not as strong as its
predecessor, MUCAPES do approach 300 J/KG over east-central WI so
a few of these storms could briefly become strong with small hail
possible. Temperatures will remain well below normal with readings
only in the lower 60s north-central, upper 60s for eastern WI.

Much like Saturday night, it is going to take a while for these
showers/thunderstorms to dissipate Sunday night. In fact, some of
the models linger the threat of showers through the night as
instability is slow to diminish and mid-level forcing lingers. The
air mass aloft does not change much, therefore look for min
temperatures to again be in the middle 40s north-central, upper
40s central/far northeast and lower 50s east-central WI. The last
in the series of shortwave troughs is progged to move into the
Great Lakes region on Monday. By this time, upper heights are
beginning to rise over WI as the main upper trough shifts
eastward, thus the air mass aloft will start to moderate. Less
instability should keep shower chances on the low side with no
thunder anticipated. Max temperatures to range from the middle 60s
north-central, upper 60s to around 70 degrees elsewhere.

An area of high pressure is forecast to build into WI Monday night
and reside to our east on Tuesday. Northeast WI will finally get a
stretch of dry weather with a return of sunshine Tuesday, along
with an uptick in temperatures. Look for readings to mainly be in
the lower to middle 70s.

The mean flow to have become somewhat zonal from the West Coast to
the Great Lakes by Tuesday night. Under this regime, models
typically struggle with timing of systems and this occurs once
again headed into Tuesday night/Wednesday as the GFS/CMC are
faster than the ECMWF. The faster solution already has
precipitation chances overspreading northeast WI Tuesday night,
while the slower solution holds precipitation off until Wednesday
afternoon. For now, will split the difference and bring small
chance pops to central WI late Tuesday night and go with chance
pops for the entire forecast area on Wednesday (although the
precipitation may hold off until the afternoon hours in the east).
Max temperatures will continue to warm with readings into the
lower 70s north-central/lakeshore, middle to upper 70s elsewhere.
Models continue to struggle headed into Thursday with the GFS
showing a west-southwest flow aloft over WI with a cold front
slowly pushing into WI. Meanwhile, the ECMWF has a west-northwest
flow aloft over WI with no cold front. Just too wide a spread
among the models to have confidence in either one, therefore have
followed the consensus solution which runs a chance of showers and
thunderstorms for both Wednesday night and Thursday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1150 PM CDT Thu Jun 22 2017

Though patchy dense fog will definitely be an aviation concern
overnight, the overall trend should be for improving conditions
the rest of the night. Fairly good flight conditions are expected
Friday, with gusty west winds probably the biggest concern.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, Jun 23, 3:37 AM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
337 AM CDT Fri Jun 23 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
337 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Rivers will continue to rise with a few additional rivers
possibly reaching or slightly exceeding flood stage by the
weekend. Fast flows will continue due to the high volume of
water moving through the river systems. Boaters and fisherman
should use caution.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible during the upcoming weekend into early
next week, primarily during the afternoon hours. The probability
of severe weather is low during this time.

Thunderstorms are also possible from late Tuesday night through
Thursday. It is too early to determine whether any of these storms
may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall totals from the past 24
hours (or 48 hours, if possible).

LMZ521-522-541>543-240845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
337 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty west winds may create hazardous conditions for small craft
south of Sturgeon Bay late this afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible during the upcoming weekend into
Monday. The probability of severe weather is low during this time.

Thunderstorms are also possible from late Tuesday night through
Thursday. It is too early to determine whether any of these storms
may become severe.

Increasing south to southwest winds may bring conditions hazardous
to small craft from Tuesday night through Thursday.

RDM/AK

In the hours before

Special weather statement, Jun 22, 10:50 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1050 PM CDT Thu Jun 22 2017

WIZ005-010>013-018>021-030-230830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-
1050 PM CDT Thu Jun 22 2017

...DENSE FOG LIKELY IN NORTHERN WISCONSIN AT TIMES OVERNIGHT...

Clearing skies behind the departing rains combined with light
winds was allowing patchy dense fog to form in far northern
Wisconsin late this evening. Through 1040 pm, the fog was
generally confined to areas north of Rhinelander. But it is likely
to expand to the south and east overnight. It may eventually reach
areas from Wausau to Antigo to Iron Mountain by 200 am or 300 am.

Anyone traveling across northern Wisconsin overnight should be
prepared to encounter patchy dense fog, where the visibility could
be reduced to a few hundred feet. If you encounter a fog bank
while driving, slow your vehicle to the point where you will be
able to safely maneuver if you unexpectedly encounter an animal
or object on the road.

Skowronski
Special weather statement, Jun 22, 11:31 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1131 PM CDT Thu Jun 22 2017

WIZ045-048>050-230745-
Waushara-Winnebago-Calumet-Manitowoc-
1131 PM CDT Thu Jun 22 2017

...SLOW MOVING BAND OF THUNDERSTORMS GRADUALLY SHIFTING SOUTH OF
THE AREA...

A slow moving band of thunderstorms, some of which were producing
very heavy rainfall, was gradually shifting south of the area. As
of 1125 pm, the strongest storms extended from near the Wisconsin
Dells to Fond du Lac to near Kiel in southwest Manitowoc county.
The strongest storms should continue to gradually shift south of
the area, but scattered showers and some weaker thunderstorms will
continue to affect the area through 100 am. Additional rainfalls
should remain under 1/2 inch. But ponded water from the rains
Wednesday night and Thursday evening will take some time to
subside. Anyone traveling across the area overnight should be
prepared for the possibility of encountering some water in low
spots on roads and parking lots. Do not drive your vehicle into
standing water.

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:05 PM CDTAreal Flood AdvisoryGRBCalumet, Outagamie, Waushara, Winnebago115 min
Jun 22, 9:14 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc2 hr
Jun 22, 9:21 PM CDTSpecial Weather StatementGRBManitowoc24 min

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.